MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-10-30-HELIX
Medical Device Problem Codes Separation Failure (2547); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); Thrombosis/Thrombus (4440)
Date of Event 04/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that an axium coil detached prematurely after non-detachment and required medical intervention to remove.The patient was being treated for an unruptured, saccular aneurysm in the right internal carotid artery (ica).The max diameter was 16mm and the neck diameter was 10mm.Patient blood flow was normal and vessel tortuosity was moderate.The devices were prepared according to the instructions for use (ifu).  the doctor found an echelon microcatheter inside the aneurysm, a bypass flow diverter had already been placed in the artery because the neck of the aneurysm was very large, when he was placing the last medtronic coil he did not release despite using the releaser coil, when retracting the pusher of the coil, the entire coil comes into the patient's artery and is released spontaneously in the artery, remaining floating in the artery, while coil recovery maneuvers were performed, a thrombus appeared in the artery and in the diverter occluding the entire middle brain and the anterior brain, they placed bolus tirofiban and in continuous infusion, it was possible to remove the fragmented and entangled coil in the recovery loop without complications and the patient recovered cerebral blood flow.No complications.What was recovered from the coil came out frayed and entangled in the retrieval handle, another part of the coil remained inside the patient, trapped in the flow diverter that had been placed on the patient.A retriever handle was used to remove the coil.The pushwire was not bent or broken.There was no friction or difficulty during delivery.The physician did not reposition the coil.He did attempt to detached the coil.Two attempts were made with the instant detacher.One instant detacher was used.No manual attempts were made.Continuous flush was administered during the procedure.Did not release the coil with the releaser, after using it twice and when removing the coil a little, it released spontaneously in the artery, leaving the coil floating.The coil released in the artery caused a thrombus to appear and it was time to place a bolus and infusion of tirofiban. it was necessary to use a coil recovery loop to remove the coil from the artery, it was done without complications.The event lead to or extended patient hospitalization.  ancillary devices: echelon 145-5091-190, lot: b311166 microcatheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that a coil was used before the incident, without any complications.
 
Event or Problem Description
Additional information received reported that one coil had been implanted before and after the coil malfunctioned.
 
Additional Manufacturer Narrative

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14139260
Report Number2029214-2022-00653
Device Sequence Number12335202
Product Code KRD
UDI-Device Identifier00847536037519
UDI-Public00847536037519
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/09/2024
Device Model NumberQC-10-30-HELIX
Device Catalogue NumberQC-10-30-HELIX
Device Lot Number222561077
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2022
Supplement Date Received by Manufacturer04/28/2022
06/24/2022
Initial Report FDA Received Date04/18/2022
Supplement Report FDA Received Date05/26/2022
07/19/2022
Date Device Manufactured07/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR
Patient SexFemale